Central Serous Chorioretinopathy in a Patient with Ulcerative Colitis with Pouchitis on Budesonide-EC
Budesonide-Enteric Coated (EC) is a corticosteroid which was developed as an oral formulation with pH and time-dependent release to increase drug delivery to the ileum and colon with low systemic absorption. This is achieved with high first pass clearance by the liver, resulting in subsequent metabolites with negligible glucocorticoid activity and systemic side effects.1 This drug is approved for use in mild-to-moderate Crohn's disease and has been used off label in patients with pouchitis.2
Central serous chorioretinopathy (CSC) is a rare ophthalmologic disorder characterized by visual disturbance such as blurred or distorted vision and color blindness associated with the use of oral corticosteroids as well as alternative routes of administration including topical, inhaled, intranasal, intra-articular, and epidural injections.3–7 Acute CSC usually remits spontaneously in a few months; however, CSC can recur or become chronic.8 Recurrent episodes or nonremitting CSC can lead to permanent retinal dysfunction and visual loss.9 Previous case reports of CSC in patients with inflammatory bowel disease have been attributed to the disease process itself, prednisone, or inhaled corticosteroids.10–12 Here, we present and describe a case of CSC after treatment with budesonide-EC.
A 44-year-old man with a history of ulcerative colitis status post ileal pouch anal anastomosis complicated by pouchitis treated with budesonide-EC presented to his ophthalmologist complaining of decreased vision and foreign body sensation in his right eye for 10 days.
His medications included budesonide-EC started in the few weeks before presentation. He had also received a brief course of budesonide-EC for 4 weeks 5 years earlier. He had been on chronic prednisone for approximately 3 years more than 20 years ago.
Past eye exams had been unremarkable, and he denied any previous ophthalmologic symptoms. On eye examination at presentation, his right eye had decreased visual acuity, an area of subretinal fluid in the macula, and fluid underneath the retina with single serous retinal pigment epithelial detachment. Given the examination findings and recent use of budesonide-EC, a diagnosis of acute CSC associated with budesonide-EC was made.
The patient was advised to stop the budesonide-EC immediately. He returned for follow-up 6 weeks later and had considerable decrease of blurry vision in his right eye, marked resolution of subretinal fluid with improved but persistent retinal detachment. At 13-week follow-up, vision in his right eye was normal with correction, and he had complete resolution of both subretinal fluid and retinal detachment.
To our knowledge, budesonide-EC has not been associated with CSC. The rapid improvement after discontinuation of budesonide-EC supports the association between this medication and CSC in this patient. Gastroenterologists should be aware of this disorder in the setting of both budesonide-EC and systemic corticosteroid use. Although budesonide has substantially reduced systemic side effects, it has been associated with similar side effects as seen with systemic corticosteroids. Being cognizant of this potential adverse drug reaction may prompt physicians to discontinue corticosteroids or budesonide and refer patients with visual complaints for urgent ophthalmology consultation.